Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 114, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jun 1, 2012, 1:31 AM CDT for Jefferson Parish, Plaquemines Parish, Louisiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2012, 1:31 AM CDT (06:31 UTC)
- Expired
- Jun 1, 2012, 2:15 AM CDT
- In force
- 44 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties Jefferson Parish, LA, Plaquemines Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 6.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
846
WUUS54 KLIX 010631
SVRLIX
LAC051-075-010715-
/O.NEW.KLIX.SV.W.0114.120601T0631Z-120601T0715Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
131 AM CDT FRI JUN 1 2012
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL JEFFERSON PARISH IN SOUTHEAST LOUISIANA...
NORTHWESTERN PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITY OF PORT SULPHUR...
* UNTIL 215 AM CDT
* AT 130 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LAFITTE...OR 12 MILES SOUTH OF BELLE CHASSE...AND MOVING EAST AT 20
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MYRTLE GROVE AND POINTE A LA HACHE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 2963 9014 2976 9011 2972 8969 2969 8964
2962 8966 2962 8968 2959 8971 2958 8968
2955 8968 2947 8970
TIME...MOT...LOC 0632Z 284DEG 17KT 2967 9003
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 11:46 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 31, 11:46 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1146 PM CDT THU MAY 31 2012
.AVIATION...
A NEARLY SOLID LINE OF CONVECTION HAS DEVELOPED ACROSS THE MID
SECTION OF THE FORECAST AREA LATE THIS EVENING ALONG WITH OTHER
ISOLATED SHOWERS AND THUNDERSTORMS. THE CONVECTION WAS DEVELOPING
IN A MOIST AND UNSTABLE ATMOSPHERE AIDED BY DIFLUENT FLOW ALOFT
AND THE TAIL END OF SOME DYNAMICS MOVING THROUGH THE AREA. THIS
CONVECTION WILL LIKELY IMPACT KASD...KMSY...KNEW...KHSA AND KGPT
PRIOR TO 08Z. OTHERWISE...MOST VFR CONDITIONS WILL PREVAIL THROUGH
THE EARLY MORNING HOURS ALTHOUGH LOCALIZED IFR CONDITIONS OR LOWER
MAY IMPACT KMCB AND PERHAPS A COUPLE OF OTHER SITES BRIEFLY BEFORE
SUNRISE. DURING THE DAY FRIDAY AS WELL AS FRIDAY EVENING...VFR
CONDITIONS ARE EXPECTED TO PREVAIL IN THE WAKE OF A COLD FRONT PASSAGE.
11
&&
.PREV DISCUSSION... /ISSUED 944 PM CDT THU MAY 31 2012/
UPDATE AND SOUNDING DISCUSSION...
UPDATED GRIDS A COUPLE TIMES AS THE SHOWERS AND THUNDERSTORMS
SWEPT THROUGH THE AREA. LOOKING AT SATELLITE AND SURFACE AND UPPER
AIR ANALYSIS...THE UPPER LEVELS AROUND 250-300 MB ARE RATHER
DIFLUENT ACROSS LOUISIANA AND MISSISSIPPI. THE 500 AND 700 MB
TROUGHS ARE APPROACHING THE WESTERN PORTION OF THE FORECAST AREA
NEAR THE LOWER MISSISSIPPI RIVER VALLEY AND SOUTH CENTRAL
LOUISIANA. THE 850 MB TO SURFACE COLD FRONTS REMAIN WELL TO THE
NORTHWEST ACROSS THE ARKLATEX REGION AND MOVEMENT HAS BEEN RATHER
SLOW. THIS FRONT SHOULD START TO ACCELERATE SLOWLY TO THE
SOUTHEAST AS THE STRONG NORTHERN STREAM PORTIONS OF THE UPPER
TROUGH PUSHES FROM THE NORTHERN PLAINS ACROSS THE MID MISSISSIPPI
VALLEY LATE TONIGHT.
THE 00Z KLIX SOUNDING HAD STABILIZED QUITE A BIT BEHIND THE STRONG
INITIAL SHORTWAVE TROUGH THAT BROUGHT THE SEVERE WEATHER TO
PORTIONS OF THE REGION. THE LI WAS ONLY MARGINALLY UNSTABLE AT -1
WITH THE LOWER LEVELS HAVING DRIED. A PRONOUNCED SURFACE INVERSION
HAD FORMED DUE TO THE RAIN COOLED AIR. WINDS IN THE LOWEST 5K FEET
AVERAGED SOUTH AT 9 KNOTS INCREASING QUITE A BIT AND VEERING TO
THE WEST AT 32 KNOTS FROM 5 TO 10K FEET. THE 00Z KLCH SOUNDING WAS
MUCH MORE UNSTABLE WITH AN LI OF -9.
GIVEN THE UNSTABLE AIR TO THE WEST AND THE STRONG DYNAMICS...HAVE
KEPT A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR
THE REMAINDER OF THE EVENING AND MUCH OF THE OVERNIGHT. ISOLATED
SHOWERS AND THUNDERSTORMS HAVE STARTED REDEVELOPING THE LAST HALF
HOUR TO HOUR NEAR THE LOWER ATCHAFALAYA RIVER AND PORTIONS OF THE
NORTHSHORE OF LAKE PONTCHARTRAIN. SEVERE THUNDERSTORMS ARE NO
LONGER EXPECTED...HOWEVER A FEW STORMS COULD PRODUCE FREQUENT
LIGHTNING STRIKES...GUSTY WINDS...AND HEAVY RAINFALL.
THE COLD FRONT IS EXPECTED TO MOVE THROUGH COASTAL SECTIONS BY MID
MORNING ON FRIDAY. THE MODELS ARE MOSTLY DRY SO HAVE UPDATED THE
GRIDS AND FORECASTS TO REMOVE MENTION OF RAIN FROM MOST OF THE
AREA ON FRIDAY AND LIMITED THE SLIGHT CHANCE OVER EASTERN AREAS
THROUGH MID MORNING BEFORE ALL AREAS DRY OUT. 22/TD
AVIATION...
DO NOT HAVE ANY MENTION OF SHRA OR TSRA IN THE TAFS SINCE THE
CHANCE OF OCCURRENCE IS ONLY 30 PERCENT. HOWEVER...MAY HAVE TO
AMEND A COUPLE LOCATIONS LATER FOR VCTS OR BRIEF TSRA IF COVERAGE
ON RADAR INCREASES. OTHERWISE...MOSTLY VFR CONDITIONS CAN BE
EXPECTED...EXCEPT FOR A FEW HOURS OF MVFR IN BR AND/OR LOWER CIGS
LATE TONIGHT AT KMCB AND KHUM.
PREV DISCUSSION... /ISSUED 322 PM CDT THU MAY 31 2012/
SHORT TERM...
MOST WEATHER CONCERNS THIS PACKAGE ARE IN THE CURRENT 6 HOURS OR
SO ASSOCIATED WITH MCV INDUCED CONVECTIVE COMPLEX ROLLING THROUGH
THE FORECAST AREA THIS AFTERNOON. THERE HAVE BEEN SEVERAL REPORTS
OF WIND DAMAGE AND HAIL ACROSS THE AREA WITH OCCASIONAL SHORT-
LIVED ROTATIONS NOTED ON RADAR FROM TIME TO TIME. NEW WATCH POSTED
FOR THE EASTERN HALF OF CWA TO RUN THROUGH 9 PM. WILL LIKELY START
SHAVING WESTERN PORTIONS OF WS327 PRIOR TO ZONE ISSUANCE IN AREAS
WHERE THREAT HAS ENDED. COLD FRONT ENTERING WESTERN LOUISIANA
SHOULD CONTINUE TO MOVE THROUGH THE AREA OVERNIGHT AND CLEAR THE
LAND AREAS BY DAYBREAK FRIDAY...PERHAPS STILL LINGERING ACROSS THE
COASTAL WATERS. HAVE NOT MADE MANY CHANGES TO FORECAST
TEMPERATURES AND RAIN CHANCES BEYOND FRIDAY AS THE TREND SEEMS TO
BE ON TRACK PER MODEL GUIDANCE.
LONG TERM...
COLD FRONT SHOULD DISSIPATE AND RETREAT NORTHWARD SUNDAY WITH DEEP
FETCHED TROPICAL FLOW BECOMING ESTABLISHED FOR MUCH OF NEXT WEEK.
THIS SHOULD BRING NEAR TO ABOVE NORMAL TEMPERATURES AND TYPICAL
DAY TO DAY RAIN CHANCES ASSOCIATED WITH GULF AND LAKE BREEZE
INTERACTIONS. MODELS IMPLYING A BERMUDA RIDGE REGIME FOR MUCH OF
THE WEEK ONCE THE FRONT GETS FLUSHED OUT OF REGION.
AVIATION...
CONVECTIVE IMPACTS AT TERMINALS TO LOWER CONDITIONS BRIEFLY TO
MVFR THROUGH ABOUT 00Z. OTHERWISE VFR CONDITIONS ARE EXPECTED
OUTSIDE CONVECTION. LARGE RAIN SHIELD BEHIND LEADING EDGE APPEARS
TO BE COMING FROM MID LAYER DECK ABOVE 070.
MARINE...
OUTSIDE OF LOCALLY ROUGH SEAS GENERATED FROM THUNDERSTORMS THIS
EVENING...SEAS SHOULD REMAIN RATHER LOW NEXT FEW DAYS UNTIL STEADY
STATE ONSHORE FLOW BECOMES ESTABLISHED MONDAY ONWARD...BRINGING A
LONG FETCHED GROUND SWELL TRAIN INTO THE COASTAL AREAS NEXT WEEK.
DECISION SUPPORT...
DSS CODE...YELLOW.
DEPLOYED...NONE.
ACTIVATION...STORM SPOTTERS/HIGH IMPACTS DESK/OZONE HAM RADIO.
ACTIVITIES...SEVERE WEATHER SURVEILLANCE/WARNING ISSUANCES.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 66 86 58 87 / 20 10 0 10
BTR 68 88 61 88 / 20 10 10 10
ASD 68 88 61 88 / 60 10 10 10
MSY 71 87 71 88 / 60 10 10 10
GPT 69 89 64 86 / 60 20 10 10
PQL 69 87 61 88 / 50 20 10 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&Hazardous weather outlook, May 31, 7:03 PM CDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 703 PM CDT THU MAY 31 2012 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-020015- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 703 PM CDT THU MAY 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MAINLY AFFECT COASTAL AREAS AND THE COASTAL WATERS TONIGHT. A FEW OF THESE STORMS WILL PRODUCE FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. ELSEWHERE...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS REDEVELOPING THIS EVENING. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY MORNING MAINLY ALONG COASTAL AREAS AND OVER THE COASTAL WATERS. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NO LONGER REQUESTED. 22/TD
In the hours before
Special weather statement, Jun 1, 12:41 AM CDT, 50 minutes before
LAZ059>061-063-068-069-010645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1241 AM CDT FRI JUN 1 2012 ...STRONG THUNDERSTORM MOVING EAST AFFECTING ST. CHARLES PARISH... UPPER LAFOURCHE PARISH...UPPER JEFFERSON PARISH...UPPER PLAQUEMINES PARISH...LOWER JEFFERSON PARISH...LOWER PLAQUEMINES PARISH... AT 1239 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 10 MILES NORTHEAST OF LAROSE...OR ABOUT 11 MILES WEST OF BARATARIA...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... BARATARIA...JEAN LAFITTE...LAFITTE AND MYRTLE GROVE THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...SUB SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:34 PM CDT | Special Marine Warning | LIX | 56 min | |
| May 31, 8:37 PM CDT | Special Marine Warning | LIX | 53 min | |
| May 31, 11:02 PM CDT | Special Marine Warning | LIX | 58 min | |
| Jun 1, 12:33 AM CDT | Special Marine Warning | LIX | 57 min | |
| Jun 1, 12:38 AM CDT | Special Marine Warning | LIX | 67 min | |
| Jun 1, 1:23 AM CDT | Special Marine Warning | LIX | 67 min | |
| Jun 1, 1:36 AM CDT | Special Marine Warning | LIX | 84 min | |
| Jun 1, 2:12 AM CDT | Special Marine Warning | LIX | 63 min | |
| Jun 1, 2:13 AM CDT | Special Marine Warning | LIX | 62 min | |
| Jun 1, 2:52 AM CDT | Special Marine Warning | LIX | 53 min | |
| Jun 1, 3:18 AM CDT | Special Marine Warning | LIX | 57 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.